Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Switching pills before wedding?

16 June, 2017

Question:

I am currently engaged and getting married in nine weeks. We got engaged four months ago, and I started taking birth control right around then because we do not want to have kids right away (I am 22 and he is still a student). I originally started on Yaz Plus, but I felt like it was causing me to gain weight. No other intense side effects, just a general feeling of weight gain. A few weeks ago I went back to the doctor and she prescribed Minesse. I have been feeling better in terms of my weight, but 3 days ago I started what I thought was spotting, but it seems to be just as much blood as my period.

My question is what should I do:
1. Should I stay on Minesse and see if my body gets more used to the pill and stops spotting?
2. Should I go back to Yaz Plus because it did not cause me to spot? Perhaps the feeling of weight gain was just from a lack of exercise and healthy eating, but I don't know for sure.
3. Should I go to my doctor and try a third kind of medicine? The reason I am hesitant about this options is because the wedding is in 2 months and I do not want to worry about a chuppat niddah or getting pregnant soon after the wedding.


Answer:

Mazal tov on your engagement!

Some irregular bleeding is fairly common when adjusting to a new contraceptive pill. Since Minesse is a very low-dose contraceptive, and thus more likely to cause spotting, you may do best going back on Yaz Plus until after the wedding.

Alternatively, you could try to stick out another month on Minesse on the hopes that your body will adjust to it within the next few weeks, only switching if the spotting does not improve.

You could also check in with your physician at this stage, explaining your concerns. You may find it useful to use our free app, which was designed to facilitate communication with physicians on these issues.

Please write back with any further questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.